Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hiccups
Jun 15, 2006

Hi Dr Henry,

I am a 2nd year resident who recently saw a patient (25 yr old male) present to the ER with quite severe hiccups and abdominal pain. I prescribed him Thorazine and got a abdominal CT and ultrasound which showed bacterial abscesses in his liver which were encroaching on his diaphragm which was obviously causing the hiccups. I prescribed him Thorazine and got a rapid HIV test which was positive. His initial numbers were CD4 200 and a high viral load. He was treated aggressively with IV antibiotics and subsequent abdominal CT's showed improvement.

This is a fairly rural hospital where there are no HIV specialists. The attending physician put him on a Truvada / Virammune combo. What, if anything, could have been done differently here? Are there any related side effects to this initial regime with the bacterial infection. What should I watch out for and would you have done anything different? Thankyou for your expertise.

Response from Dr. Henry

I would generally discuss which regimen to use with an HIV expert before starting any HIV medications. In a person with liver problems I often would not use a drug with possible severe liver toxicity (such as nevirapine) and my personal preference is to initially use drugs with a high barrier to resistance (such as a boosted protease inhibitor based regimen). There are so many individual variations that influence the decision of which regimen to use (including baseline resistance mutations) that more details are needed and link with a regional HIV specialist (who is also involved with research studies) is recommended. Truvada and Viramine is an OK regimen but it rarely would be on my list of first line regimens for a variety of reasons. KH



Previous
Cholestrol
Next
Meds and bone problems

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement